Alert archive / North Dakota / Special Weather Statements in 2014

Special Weather Statement, NWS Bismarck, ND

July 21, 2014Dickey County, North Dakota

NWS Bismarck, ND issued this special weather statement at Jul 21, 2014, 8:05 PM CDT for Dickey County, North Dakota. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2014, 8:05 PM CDT (01:05 UTC)
Expired
Jul 21, 2014, 8:30 PM CDT
In force
25 min
Issued by
NWS Bismarck, ND

County Dickey County, ND

The radar

The Aberdeen radar (KABR), 74 km from the middle of the area, began a volume at 01:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.1 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2014-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4375 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2014-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4375 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
1069 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.8
Supercell composite
7.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

974 
WWUS83 KBIS 220105
SPSBIS

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
805 PM CDT MON JUL 21 2014

NDZ051-220130-
DICKEY ND-
805 PM CDT MON JUL 21 2014

...SPECIAL WEATHER STATEMENT FOR EASTERN DICKEY COUNTY UNTIL 830 PM
CDT...

AT 803 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF LA
MOURE TO ELLENDALE...AND MOVING EAST AT 40 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH VERY HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THESE STORMS WILL BE NEAR...
GLOVER AND GUELPH AROUND 820 PM CDT.
OAKES AND LUDDEN AROUND 825 PM CDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

LAT...LON 4593 9801 4592 9865 4593 9874 4628 9861
      4628 9805 4629 9804 4629 9801 4628 9800
      4597 9799
TIME...MOT...LOC 0105Z 269DEG 36KT 4628 9831 4595 9846

$$

AYD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this special weather statement went out at Jul 21, 6:50 PM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 21, 6:50 PM CDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
650 PM CDT MON JUL 21 2014

.UPDATE...

ISSUED AT 648 PM CDT MON JUL 21 2014

TORNADO WATCH 426 WILL BE ALLOWED TO EXPIRE ON TIME WITH ALL
CONVECTIVE ACTIVITY NOW MOVING INTO SEVERE THUNDERSTORM WATCH 427.
SCALED BACK ON POPS 6-12Z WITH HIGH PRESSURE BUILDING INTO THE
REGION.

UPDATE
ISSUED AT 510 PM CDT MON JUL 21 2014

WILL TRIM ANOTHER TIER OF COUNTIES ACROSS THE WEST FROM THE TOR
WATCH. ALSO...PARTS OF EASTERN NORTH DAKOTA WILL CONVERT FROM A
TORNADO WATCH TO A SEVERE THUNDERSTORM WATCH AS DAMAGING WINDS
WILL BE THE PRIMARY THREAT AS THE CONVECTIVE MCS DEVELOPS EAST
PAST THE MISSOURI RIVER. THOSE COUNTIES ALONG THE MISSOURI WILL
REMAIN IN A TOR WATCH...AS WELL AS NORTHEAST.

UPDATE
ISSUED AT 440 PM CDT MON JUL 21 2014

SCALED OFF A FEW WESTERN COUNTIES FROM TORNADO WATCH NUMBER
426...AND WILL LIKELY BE ABLE TO TRIM SOME MORE NEXT HOUR. LINE
OF ROBUST CONVECTION CONTINUES TO PUSH EAST ACROSS SOUTH CENTRAL
NORTH DAKOTA. REPORTS OF 70 MPH WINDS AND HAIL AS LARGE AS
BASEBALLS HAVE BEEN REPORTED WEST OF BISMARCK AND MANDAN. THESE
STORMS WILL IMPACT LOCATIONS FROM GARRISON SOUTH TO THE SOUTH
DAKOTA BORDER. ADDITIONAL CONVECTION ACROSS THE NORTH AS THUS FAR
REMAINED SUB-SEVERE.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 232 PM CDT MON JUL 21 2014

SEVERE WEATHER OPERATIONS IN PROGRESS WITH A TORNADO WATCH IN
EFFECT FOR ALL COUNTIES IN WESTERN AND CENTRAL NORTH DAKOTA EXCEPT
FOR DIVIDE AND WILLIAMS COUNTIES.

THE 18Z KBIS SOUNDING SHOWS 153 J/KG OF CIN WITH 3692 J/KG OF
CAPE. TEMPERATURES HAVE COOLED IN THE 700MB TO 500MB LAYER SINCE
12Z. PWATS HAVE INCREASED FROM 1.19 TO 1.33. POTENTIAL WIND
GUSTS/WINDEX IS AT 54KT. FULLY EXPECT CIN EROSION THROUGH THE
AFTERNOON WITH AN INCREASE IN COVERAGE AND INTENSITY.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 232 PM CDT MON JUL 21 2014

A BRIEF UPPER LEVEL FLOW PATTERN SHIFT FROM PROGRESSIVE TO BLOCKED
OVER THE SOUTHERN TIER OF CANADA DOES NOTHING TO SQUELCH CHANCES
FOR CONVECTION IN THE FORECAST UNTIL SUNDAY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)

ISSUED AT 650 PM CDT MON JUL 21 2014

THUNDERSTORMS CONTINUE ACROSS CENTRAL NORTH DAKOTA...NOW MAINLY
IMPACTING KJMS THROUGH 02Z. IFR/LIFR STRATUS ACROSS THE WESTERN
TERMINALS...MAINLY KDIK THIS EVENING THROUGH THE OVERNIGHT. VCFG
AND OCCASIONAL MVFR-IFR CIGS POSSIBLE ELSEWHERE.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR NDZ048-050-051.

&&

UPDATE...NH
SHORT TERM...KS
LONG TERM...SCHECK
AVIATION...NH
Hazardous weather outlook, Jul 21, 6:53 PM CDT, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
653 PM CDT MON JUL 21 2014

NDZ004-012-230000-
BOTTINEAU-MCHENRY-
653 PM CDT MON JUL 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA.

.DAY ONE...TONIGHT.

RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PARTS OF THE SOURIS
RIVER. SEE WWW.WEATHER.GOV/BIS FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

OCCASIONAL CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY. PLEASE RELAY STORM REPORTS TO
YOUR NATIONAL WEATHER SERVICE VIA SOCIAL MEDIA OR PHONE AT
701-223-4582.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS

NDZ048-050-051-230000-
LA MOURE-MCINTOSH-DICKEY-
653 PM CDT MON JUL 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH
DAKOTA.

.DAY ONE...TONIGHT.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT THROUGH MONDAY EVENING.

DAMAGING WINDS IN EXCESS OF 75 MILES PER HOUR WILL BE THE MAIN
THREAT. LARGE HAIL...HEAVY RAIN...AND A FEW TORNADOES ARE ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

OCCASIONAL CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY. PLEASE RELAY STORM REPORTS
TO YOUR NATIONAL WEATHER SERVICE VIA SOCIAL MEDIA OR PHONE AT
701-223-4582.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS

NDZ023-025-036-037-047-230000-
WELLS-FOSTER-KIDDER-STUTSMAN-LOGAN-
653 PM CDT MON JUL 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...TONIGHT.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT.

DAMAGING WINDS IN EXCESS OF 75 MILES PER HOUR WILL BE THE MAIN
THREAT. LARGE HAIL...HEAVY RAIN...AND A FEW TORNADOES ARE ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

OCCASIONAL CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY. PLEASE RELAY STORM REPORTS
TO YOUR NATIONAL WEATHER SERVICE VIA SOCIAL MEDIA OR PHONE AT
701-223-4582.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS

NDZ001>003-005-009>011-013-017>022-031>035-040>046-230000-
DIVIDE-BURKE-RENVILLE-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-PIERCE-
MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-GOLDEN VALLEY-
BILLINGS-STARK-MORTON-BURLEIGH-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-
SIOUX-EMMONS-
653 PM CDT MON JUL 21 2014 /553 PM MDT MON JUL 21 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THROUGH THE EVENING.
SEVERE WEATHER IS NOT EXPECTED FOR THE REMAINDER OF THE NIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

OCCASIONAL CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS

NH

In the hours before

Local storm report, Jul 21, 7:24 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
724 PM CDT MON JUL 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 PM     TSTM WND GST     CARRINGTON              47.45N  99.13W
07/21/2014  M66 MPH          FOSTER             ND   TRAINED SPOTTER

&&

AJ
Local storm report, Jul 21, 7:27 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
727 PM CDT MON JUL 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     TSTM WND DMG     2 N MEDINA              46.92N  99.30W
07/21/2014                   STUTSMAN           ND   TRAINED SPOTTER

            12 TO 14 INCH DIAMETER TREES DOWN.

&&

AC
Local storm report, Jul 21, 7:33 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
733 PM CDT MON JUL 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0727 PM     TSTM WND DMG     CARRINGTON              47.45N  99.13W
07/21/2014                   FOSTER             ND   TRAINED SPOTTER

            BARN ROOF BLOWN OFF

&&

AJ
Special weather statement, Jul 21, 7:33 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
733 PM CDT MON JUL 21 2014

NDZ037-047-048-050-051-220115-
DICKEY ND-LA MOURE ND-LOGAN ND-MCINTOSH ND-STUTSMAN ND-
733 PM CDT MON JUL 21 2014

...SPECIAL WEATHER STATEMENT FOR EXTREME SOUTHEASTERN STUTSMAN...
EASTERN MCINTOSH...EASTERN LOGAN...LAMOURE AND DICKEY COUNTIES UNTIL
815 PM CDT...

AT 730 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MILLARTON TO 8 MILES
WEST OF SPRING CREEK COLONY...AND MOVING EAST AT 40 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH VERY HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THESE STORMS WILL BE NEAR...
MERRICOURT AND EDGELEY AROUND 740 PM CDT.
ADRIAN AROUND 745 PM CDT.
FORBES AND DICKEY AROUND 750 PM CDT.
MONANGO AND BERLIN AROUND 755 PM CDT.
MARION AND GRAND RAPIDS AROUND 800 PM CDT.
FULLERTON AND ELLENDALE AROUND 805 PM CDT.
LA MOURE AROUND 810 PM CDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

LAT...LON 4593 9921 4664 9905 4663 9805 4594 9831
TIME...MOT...LOC 0033Z 270DEG 34KT 4662 9869 4593 9900

AYD
Local storm report, Jul 21, 7:46 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
746 PM CDT MON JUL 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     TSTM WND GST     3 W MCHENRY             47.58N  98.66W
07/21/2014  E60 MPH          FOSTER             ND   TRAINED SPOTTER

&&

AJ
Special weather statement, Jul 21, 8:05 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
805 PM CDT MON JUL 21 2014

NDZ051-220130-
DICKEY ND-
805 PM CDT MON JUL 21 2014

...SPECIAL WEATHER STATEMENT FOR EASTERN DICKEY COUNTY UNTIL 830 PM
CDT...

AT 803 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF LA
MOURE TO ELLENDALE...AND MOVING EAST AT 40 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH VERY HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THESE STORMS WILL BE NEAR...
GLOVER AND GUELPH AROUND 820 PM CDT.
OAKES AND LUDDEN AROUND 825 PM CDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

LAT...LON 4593 9801 4592 9865 4593 9874 4628 9861
      4628 9805 4629 9804 4629 9801 4628 9800
      4597 9799
TIME...MOT...LOC 0105Z 269DEG 36KT 4628 9831 4595 9846

AYD

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 7:14 PM CDTSevere Thunderstorm WarningBISFoster, Kidder, Stutsman, Wells42 min
Jul 21, 7:33 PM CDTSpecial Weather StatementBISDickey, LaMoure42 min
Jul 22, 5:18 PM CDTSevere Thunderstorm WarningBISBowman, Slope57 min
Jul 22, 5:34 PM CDTSevere Thunderstorm WarningBISGolden Valley, Slope56 min
Jul 22, 5:51 PM CDTTornado WarningBISBowman24 min
Jul 22, 6:13 PM CDTSevere Thunderstorm WarningBISBowman32 min
Jul 22, 6:54 PM CDTSpecial Weather StatementBISBowman, Slope36 min

Nearby

Special Weather Statements in North Dakota, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.